[Skip to Content]
[Skip to Content Landing]
Article
December 1990

Group B Streptococcus Endocarditis Following Second-Trimester Abortion

Author Affiliations

From the Department of Internal Medicine, St John's Episcopal Hospital, South Shore Division, Far Rockaway, NY.

Arch Intern Med. 1990;150(12):2579-2580. doi:10.1001/archinte.1990.00390230119018
Abstract

• An 18-year-old woman who underwent an elective second-trimester abortion developed Streptococcus agalactiae (group B streptococcus) endocarditis characterized by a large, pedunculated vegetation involving a previously normal tricuspid valve. Polyarthritic symptoms, as well as multiple pulmonary emboli, were experienced, and cure followed a course of treatment using intravenous penicillin G potassium combined with gentamicin sulfate. Endocarditis caused by this pathogen usually occurs among individuals compromised by underlying chronic disorders and, today, is a rare sequela of pregnancy and abortion. When planning therapy, consideration should be given to the possibility of tolerance among clinical isolates and the need for operative intervention in selected patients.

(Arch Intern Med. 1990;150:2579-2580)

×